Missouri, 2011Flash Flood and Flooding in Missouri, April 24 to 30, 2011
April 24 to 30, 2011 · NWS PAH · 6 events in 4 counties and zones
The Current, Black, and St. Francis Rivers rose above flood stage late in the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.8 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Current, Black, and St. Francis Rivers rose above flood stage late in the month. A series of heavy rainfall events gradually forced the rivers upward at an unsteady rate. Another round of heavy rain in early May sent some of the rivers to record high flood crests. Impacts of the May flood crests will be included in the May report. Around 21 inches of rain fell across much of southeast Missouri in a ten-day period starting April 22. A persistent southwest flow aloft tended to steer storms northeast from the Plains across the mid-section of the country. Cold fronts tended to stall near southeast Missouri and the Lower Ohio Valley as they became more parallel to the upper-level steering flow. Bands and clusters of thunderstorms frequently developed in the vicinity of the front, producing heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 24, 3:19 AM CST, 4 hours 41 minutes earlier.
Area forecast discussion, Apr 24, 3:19 AM CST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
419 AM CDT SUN APR 24 2011
.DISCUSSION...
HISTORICAL TYPE OF EVENT SEEMS TO BE UNFOLDING ACROSS MUCH OF THE
OHIO AND MID MS RIVER VALLEY THIS EASTER WEEKEND...WHICH WILL LAST
INTO MUCH OF NEXT WEEK...ESP IN REGARDS TO EXTENDED PERIODS OF
HEAVY RAINFALL AND EVEN THE POSSIBILITY OF ON AND OFF SEVERE
THUNDERSTORMS.
ALREADY HAVE RADAR/SATELLITE AND SOME ACTUAL REPORTS OF 3 TO 6
INCHES OF RAINFALL IN THE PAST 12 TO 24 HOURS OVER MUCH OF
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND ALONG THE OHIO RIVER IN
SOUTHWEST INDIANA AND KENTUCKY.
IN A NUTSHELL...PERIODS OF HEAVY RAIN AND SEVERE THUNDERSTORMS
THREAT WILL CONTINUE THROUGH MID WEEK AS DEEP/RICH SWLY FLOW
REGIME MAINTAINS ITSELF...ALONG WITH THE PASSAGE OF MULTIPLE
STRONG MID LEVEL SHORT WAVES AND A QUASI STATIONARY BOUNDARY THAT
WILL FEATURE SEVERAL SURFACE LOW PRESSURE SYSTEMS DURING THE
PERIOD.
HAVE ISSUED FLASH FLOOD EMERGENCY THIS MORNING FOR MUCH OF
SOUTHEAST MISSOURI. WATER RESCUES HAVE BEEN REPORTED NEAR POPLAR
BLUFF...WITH WATER REPORTED IN SOME HOMES. SAME AREA IS GETTING
POUNDED BY ANOTHER QUICK 1 TO 3 INCHES...SO BELIEVE EMERGENCY
CONDITIONS ARE LIKELY IN PORTIONS OF SOUTHEAST MISSOURI THIS
EASTER MORNING. LATEST SATELLITE TRENDS CONTINUE OT SHOW CLOUD TO
COOLING MOVING INTO THE MID MS RIVER VALLEY.
AM QUITE CONCERNED ABOUT THOSE VENTURING OUT FOR EASTER MORNING
SERVICES IN SOME OF THESE AREAS.
YET ANOTHER STORM COMPLEX IS FORMING OUT IN OKLAHOMA. EXPECT
PERIODS OF HEAVY RAIN TO CONTINUE OFF AN ON OVER ALL EXCEPT THE
SRN PENNYRILE....ESP THROUGH AT LEAST TUE MORNING...WHEN A
STRONGER SFC LOW SHOULD LIFT NE TOWARD LAKE MICHIGAN. NEGATIVELY
TILTED STRONG SHORT WAVE WILL ADD TO OVERALL UPPER
DIVERGENCE/ASCENT AND MAY BE THE NEXT CHC OF EXTENSIVE SEVERE
STORM OUTBREAK. THIS WOULD MOST LIKELY OCCUR MONDAY AFTERNOON INTO
MONDAY EVENING. ALL OF THIS...COMBINED WITH PRECIPITABLE WATER
VALUES RUNNING OVER 1.65 INCHES...SPELLS VERY BAD NEWS FOR MUCH OF
THE REGION.
DUE TO ALL MENTIONED ABOVE...AND AFTER COLLAB WITH NEIGHBORING
OFFICES...HAVE DECIDED TO GO AHEAD AND EXTEND THE FLASH FLOOD
WATCH AT LEAST THROUGH TUE MORNING. THIS IS ALREADY A MAJOR EVENT
IN SOME LOCATIONS...AND THINGS ARE ONLY GOING TO WORSEN.
IF THAT IS NOT ENOUGH...AFTER THE AFOREMENTIONED SFC FRONT MOVES
THROUGH TUE MORNING....IT SHOULD STALL JUST SOUTH OF OUR
REGION...THEN RETURN AS A WARM FRONT TUE NIGHT/WED TIME
FRAME...AND BRING YET ANOTHER ROUND OF HEAVY RAINS AND POSSIBLY
SEVERE STORMS.
VERY DANGEROUS SITUATION SEEMS TO BE SETTING UP ACROSS THE LOWER
OHIO VALLEY AND MID MISSISSIPPI RIVER VALLEY THIS EASTER WEEKEND
INTO NEXT WEEK. ALREADY BIG SPRINGS AND FARMINGTON MO REPORTING
OVER 5 INCHES OVERNIGHT. POSSIBLY ANOTHER 7 TO 10 INCHES ON THE
WAY....AND MANY RIVERS ALREADY IN FLOOD. PAINTS AN UGLY PICTURE
FOR SURE.
&&
.AVIATION...
HIGHEST CHCS OF WIDESPREAD STRONG THUNDERSTORMS WILL BE THIS
MORNING...BUT COULD SEE SCT STORMS EVEN AFTER THAT. MVFR CIGS
COULD CONTINUE EVEN AFTER THE STORMS THIS MORNING...INTO THE
AFTERNOON.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR BALLARD-CALDWELL-
CARLISLE-CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-
HOPKINS-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-UNION KY-
WEBSTER.
MO...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR BOLLINGER-BUTLER-
CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ALEXANDER-EDWARDS-
FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
IL-WHITE-WILLIAMSON.
IN...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR GIBSON-PIKE-POSEY-
SPENCER-VANDERBURGH-WARRICK.
&&
MEFFERTHazardous weather outlook, Apr 24, 4:42 AM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
542 AM CDT SUN APR 24 2011
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
542 AM CDT SUN APR 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT NORTHWEST OF A MURRAY KENTUCKY TO
GREENVILE KENTUCKY LINE. PERIODS OF HEAVY RAINFALL WILL BE
LIKELY...ESPECIALLY EARLY IN THE MORNING OVER WESTERN KENTUCKY...AND
LATER IN THE AFTERNOON AREA WIDE. PLEASE REFER TO THE FLASH FLOOD
WATCH PRODUCT FOR ADDITIONAL DETAILS.
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS
AFTERNOON...FOR THE ENTIRE QUAD STATE REGION. SOME OF THIS RISK
WILL DEPEND ON WHETHER THE SUN CAN BREAK OUT TODAY...WHICH WOULD
HELP TO DESTABILIZE THE ATMOSPHERE. IF STORMS DO ERUPT...LARGE
HAIL AND DAMAGING WIND GUSTS WOULD BE THE PRIMARY HAZARDS...THOUGH
AN ISOLATED TORNADO CANNOT BE RULED OUT. TORRENTIAL DOWNPOURS AND
DEADLY LIGHTNING WILL ALSO BE LIKELY IN ANY THUNDERSTORMS.
MOST AREA RIVERS ARE ALREADY EXPERIENCING FLOODING...AND LEVELS
WILL ONLY BE GOING UP WITH THE ADDITIONAL RAINFALL. PLEASE REFER
OUR RIVER FLOOD PRODUCTS AT
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=PAH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING IN
ALL AREAS NORTHWEST OF A MURRAY KENTUCKY TO GREENVILLE KENTUCKY
LINE. MULTIPLE PERIODS OF THUNDERSTORMS WITH HEAVY RAINFALL WILL
CONTINUE OVER MUCH OF THE QUAD STATE THROUGH MID WEEK...AS SEVERAL
AREAS OF LOW PRESSURE LIFT NORTHEAST ALONG A FRONTAL BOUNDARY THAT
SHOULD REMAIN CLOSE TO THE AREA. SEVERAL INCHES OF RAIN WILL BE
POSSIBLE...ESPECIALLY WHERE THUNDERSTORMS MOVE REPEATEDLY OVER THE
SAME LOCATIONS. ADDITIONAL RAINFALL AMOUNTS OF 6 TO 10 INCHES ARE
POSSIBLE THROUGH MID WEEK.
THE POTENTIAL EXISTS FOR SEVERE STORMS WITH LARGE HAIL...DAMAGING
WINDS AND SOME TORNADOES...ESPECIALLY MONDAY AFTERNOON...MONDAY
NIGHT AND POSSIBLY INTO TUESDAY. A SLIGHT RISK OF SEVERE STORMS
EXTENDS INTO WEDNESDAY OVER MUCH OF WESTERN KENTUCKY.
MOST AREA RIVERS ARE ALREADY EXPERIENCING FLOODING...AND FLOODING
WILL ONLY WORSEN WITH THE ADDITIONAL RAINFALL. FOR ADDITIONAL
INFORMATION...PLEASE REFER TO OUR RIVER FLOOD PRODUCTS AT
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=PAH .
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUESTED EACH DAY FROM THIS
EASTER SUNDAY THROUGH THE MID WEEK TIME FRAME. SPOTTERS SHOULD
ALSO REPORT ANY FLOODING PROBLEMS THEY ENCOUNTER DURING THE NEXT
SEVERAL DAYS.
In the hours before
Local storm report, Apr 24, 6:35 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
735 AM CDT SUN APR 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 AM HEAVY RAIN POPLAR BLUFF 36.76N 90.41W
04/24/2011 M5.23 INCH BUTLER MO TRAINED SPOTTER
3.1 INCHES OVER THE PAST 24 HOURS, 5.23 INCHES TOTAL
EVENT
&&
JAYSONWLocal storm report, Apr 24, 6:58 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
758 AM CDT SUN APR 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 AM HEAVY RAIN GALE 37.25N 89.45W
04/24/2011 M5.86 INCH ALEXANDER IL PARK/FOREST SRVC
TWO DAY STORM TOTAL OF 5.86 INCHES FROM NATIONAL FOREST
SERVIVE RAWS SITE.
0739 AM HEAVY RAIN DIXON SPRINGS 37.38N 88.67W
04/24/2011 M5.58 INCH POPE IL PARK/FOREST SRVC
TWO DAY STORM TOTAL RAINFALL OF 5.58 INCHES FROM NATIONAL
FOREST SERVICE RAWS SITE.
0739 AM HEAVY RAIN VAN BUREN 37.01N 91.01W
04/24/2011 M4.98 INCH CARTER MO PARK/FOREST SRVC
2 DAY STORM TOTAL 4.98 INCHES FROM NATIONAL FOREST
SERVIVE RAWS SITE.
0739 AM HEAVY RAIN MARION 37.73N 88.94W
04/24/2011 M4.08 INCH WILLIAMSON IL PARK/FOREST SRVC
TWO DAY STORM TOTAL OF 4.08 INCHES FROM NATIONAL FOREST
SERVICE RAWS SITE.
&&
GREGMFlood, Wayne
- When
- April 24, 8:00 AM CST to April 30, 11:59 PM CST
- Where
- Wayne County, 3.32 mi WSW of Lodi to 3.53 mi E of Greenville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.228, -90.504
The St. Francis River began its upward trend toward major flooding. The peak flood crest at the Patterson river gage occurred after the end of the month. County schools were closed for days due to numerous road closures. Residents in Greenville built a dirt levee across old U.S. Highway 67 to protect the town from flooding of the lake. The backwater from the lake reached two streets leading into town. Lake Wappapello, which is on the St. Francis River below Greenville, reached its second highest level on record by month's end. A temporary dike was constructed at Wappapello Dam's spillway in an attempt to control overtopping. Lake levels impinged on sections of U.S. Highway 67 and State Route 34. The northbound lanes of U.S. 67 were closed for 1.5 miles near Otter Creek. Officials detoured northbound traffic into one southbound lane. A sandbagging operation kept Highway 34 open.
Flood, Butler
- When
- April 24, 1:00 PM CST to April 30, 6:00 PM CST
- Where
- Butler County, Poplar Bluff to 1.98 mi SW of (P02)poplar Bluff Ar
- Cause
- Heavy Rain
- Property damage
- $4.5 million
- Reported by
- River/Stream Gage
- Coordinates
- 36.750, -90.400
Major flooding occurred on the Black River. The river crested at 21.41 feet at Poplar Bluff, which was the third highest crest on record. The record crest was set only a few years earlier in 2008. The main levee from Poplar Bluff to the Qulin area was overtopped in more than three dozen spots, and a breach occurred in one spot just outside of Poplar Bluff. The part of the levee protecting most of Poplar Bluff, including the downtown area, was on the verge of failure for over 24 hours. Some homes in the flood plain were flooded, mostly in rural areas south of Poplar Bluff. Areas of south central Butler County were evacuated. A Red Cross shelter housed over 300 residents at times. Most area schools were closed during the crisis. Grain bins were flooded, though some of the crop was removed before the flooding could damage it. Numerous state and county roads were closed, including Highway 53. A couple of critical water rescues were conducted on Highway 53, where two motorists were stranded in submerged vehicles. The driver of a submerged pickup truck was found in chest-deep water, still in his seat belt. He was transferred into a boat and taken to dry land. In a nearby location, a van was swept off the roadway. It was found nose-up in a ditch. The driver was able to climb into the back of the van, open the doors, and step onto a fire department tanker truck that parked next to him. Hundreds of National Guard troops assisted with rescuing people stranded in homes and vehicles. A preliminary count indicated 53 homes and 23 businesses were flooded in south and east parts of Poplar Bluff, in addition to two churches and an unknown number of public buildings. Numerous additional homes were flooded outside the Poplar Bluff city limits, including the Qulin and Broseley areas. Parts of Qulin were flooded, including a number of homes. The flooding in Qulin was reportedly about the same as the 2008 flood. Between Qulin and Neelyville, residents of the Coon Island area were evacuated by special National Guard tactical vehicles. In the Neelyville area, about a half dozen or so people were evacuated by boat, and about two dozen others left on their own.
Flood, Ripley
- When
- April 24, 1:00 PM CST to April 30, 5:00 PM CST
- Where
- Ripley County, 1.48 mi W of Doniphan to 3.28 mi SW of Doniphan
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- River/Stream Gage
- Coordinates
- 36.618, -90.847
Major flooding occurred on the Current River. At the Doniphan river gage, the river crested at 23.76 feet, which was the fifth highest reading on record. About 15 homes were evacuated by boat. Swift water rescue teams were called into the region from as far as Sikeston and Cape Girardeau to assist with flash flood rescues as well as river flood rescues. One of the teams rescued a couple who were stranded in their vehicle. Several businesses were flooded, including a couple of resorts on the river. Much of downtown Doniphan was flooded. Red Cross shelters were opened. The entrance into Doniphan on Highway 142 was closed because of flooding.
Flash Flood, Butler
- When
- April 25, 8:15 AM CST to April 28, 6:00 AM CST
- Where
- Butler County, 2.05 mi SE of Poplar Bluff to 1.49 mi ESE of Poplar Bluff
- Cause
- Dam / Levee Break
- Reported by
- Emergency Manager
- Coordinates
- 36.729, -90.374
The levees along the Black River from Poplar Bluff to Qulin were overtopped in numerous locations. The levee was compromised in six places and failed in three places. One of the most critical levee problems was near County Road 607 on the southeast outskirts of Poplar Bluff. About 500 residences were evacuated, impacting nearly 1,000 people. Many of the evacuations were from the southeast portion of Poplar Bluff.
Flood, Carter
- When
- April 26, 8:00 AM CST to April 27, 2:00 PM CST
- Where
- Carter County, Van Buren to 0.3 mi SSW of Van Buren Muni Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.000, -91.020
Minor flooding occurred on the Current River. At Van Buren, the river crested at 21.14 feet. Flood stage is 20 feet. A few homes were evacuated, mainly due to flooded access roads to the houses. Riverfront Park in Van Buren was flooded.
Flood, Butler
- When
- April 26, 9:00 AM CST to April 30, 11:59 PM CST
- Where
- Butler County, Fisk to 1.57 mi E of Batesville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.780, -90.220
The St. Francis River began its upward trend toward major flooding. Rescue workers were called to transport emergency medical personnel by boat to a house near Fisk. The house was inaccessible because of floodwaters. The peak flood crest on the river occurred after the end of the month.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, April 24 to 30, 20117 deaths · 59 injured · $240 million · EF3 · 209 events
- Tornadoes and Flash Flooding in Arkansas, April 24 to 30, 2011$2.2 million · EF2 · 31 events
- Rip Current in Florida, April 24, 20111 death · 1 injured · 1 event
- Hail and Damaging Winds in Texas, April 24 to 25, 2011$502,000 · 2.75 in hail · 68 events
- Flooding in Missouri, April 24 to 30, 2011$1.3 million · 11 events
- Tornadoes and Flash Flooding in Oklahoma, April 24 to 25, 2011$220,000 · EF0 · 37 events
- Tornadoes and Flash Flood in Texas, April 24 to 25, 2011$150,000 · EF0 · 38 events
- Flash Flooding and Hail in Arkansas, April 24 to 25, 2011$175,000 · 1.75 in hail · 18 events
- Flash Flooding and Hail in Kentucky, April 24 to 25, 2011$130,000 · 1.25 in hail · 16 events
- Flooding in Illinois, April 24 to 30, 2011$110,000 · 19 events
- Tornado in Arkansas, April 24, 2011$70,000 · EF1 · 1 event
- Flash Flooding and Hail in Missouri, April 24 to 26, 2011$60,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292431, 292428, 292430, 296371, 292429, 292432.